Minnesota, 2005

Hail and Damaging Wind in Minnesota, September 5, 2005

September 5, 2005 · NWS MPX · 8 events in 4 counties and zones

6 hail, 1 heavy rain, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 5, 2:39 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 5, 2:39 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 AM CDT MON SEP 5 2005

.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT
CONVECTION APPROACHING WEST CENTRAL MINNESOTA AT THIS TIME APPEARS
TO BE ASSOCIATED WITH A LOW LEVEL THETA E AXIS. THIS CONVECTION IS
ALSO TIED IN WITH A SHORT WAVE THAT THE GFS MODEL SUGGESTS WILL MOVE
ACROSS CENTRAL MINNESOTA TODAY. THE LOW LEVEL FLOW ACROSS THE AREA
IS FORECAST TO REMAIN DIVERGENT TODAY BUT CAN NOT NEGLECT THE CHANCE
OF CONVECTION BASED ON THE SHORT WAVE...UPPER LEVEL DIVERGENCE AND
CAPE EXPECTED TO RANGE FROM 1500 OVER SOUTH CENTRAL MINNESOTA TO
NEAR 300O OVER THE WEST CENTRAL SECTIONS OF OUR COUNTY WARNING AREA.
THE BEST CHANCE OF STORMS/PRECIPITATION SHOULD ACCOMPANY THE THETA E
AXIS...WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES...THAT IS
FORECAST TO ACCOMPANY THE COLD FRONT ACROSS THE AREA. THIS COLD
FRONT IS EXPECTED TO APPROACH ST CLOUD AND WILLMAR LATE
TONIGHT...REACH THE TWIN CITIES AROUND MIDDAY ON TUESDAY THEN SLOWLY
PASS OVER WEST CENTRAL WISCONSIN AND SOUTH CENTRAL MINNESOTA TUESDAY
NIGHT. A HIGH PRESSURE AREA IS EXPECTED TO PASS ACROSS NORTHERN
MINNESOTA WEDNESDAY AFTERNOON BUT THE UPPER LEVEL JET AND
INSTABILITY ARE FORECAST TO REMAIN FAVORABLE FOR PRECIPITATION NEAR
THE IOWA BORDER. WILL INTRODUCE CONVECTION AGAIN WEDNESDAY NIGHT
ACROSS WEST CENTRAL MINNESOTA. THIS IS DUE TO THE TREND IN THE LAST
THREE RUNS OF THE GFS MODEL WHICH HAS BEEN MORE AGGRESSIVE WITH
ANOTHER SHORTWAVE APPROACHING FROM THE DAKOTAS.

LONGER TERM...THURSDAY THROUGH MONDAY
FRONTAL BOUNDARY WILL BEGIN TO LIFT NORTH AGAIN ON THURSDAY AS LOW
PRESSURE FORMS OVER HIGH PLAINS. WILL KEEP THE IDEA OF SCATTERED
THUNDERSTORMS THURSDAY AND FRIDAY WITH THIS SCENARIO. HEIGHTS START
TO RISE BY THE WEEKEND WITH DEEPER TROUGH DEVELOPING OUT WEST. TREND
WILL BE FOR ABOVE NORMAL TEMPS.  HAVE RAISED TEMPS A BIT BUT NOT
QUITE AS HIGH AS GFSX GUIDANCE FOR NOW. MAY NEED TO BE RAISED MORE
IF SCENARIO STILL ADVERTISED IN LATER RUNS TODAY. WILL KEEP THE DRY
FORECAST GOING OVER THE WEEKEND WITH THE RISING HEIGHTS. POSSIBLE
THAT FRONT MAY WORK INTO AREA LATE IN THE WEEKEND..BUT WILL WAIT FOR
MORE TRENDS TO APPEAR.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, Sep 5, 4:42 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 AM CDT MON SEP 5 2005

MNZ043>045-049>053-057>070-073>077-082>084-091-092-061100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-
HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SHERBURNE-SIBLEY-STEARNS-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
542 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS TONIGHT. A COLD FRONT WILL BE
MOVING INTO THE AREA LATE TONIGHT OR TUESDAY MORNING. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT. SOME
STORMS COULD BECOME SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL.
VERY HEAVY RAIN COULD ALSO DEVELOP LATE TONIGHT...CAUSING
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL BE MOVING THROUGH THE AREA ON TUESDAY
MORNING OR EARLY AFTERNOON. A FEW STORMS COULD BECOME SEVERE
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ078-085-093-WIZ014>016-023>028-061100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-FREEBORN-GOODHUE-PEPIN-PIERCE-POLK-
RUSK-ST CROIX-STEELE-
542 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY AS A COLD FRONT MOVES
THROUGH THE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041-042-047-048-054>056-061100-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
542 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE AREA THIS
AFTERNOON AND TONIGHT. A COLD FRONT WILL BE MOVING INTO THE
AREA TONIGHT...CAUSING THE SEVERE THUNDERSTORM POTENTIAL. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. A FEW
STRONG THUNDERSTORMS ARE POSSIBLE THIS MORNING WHICH COULD PRODUCE
SOME SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

JPR

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stearns

When
September 5, 5:36 AM CST
Where
Stearns County, Greenwald
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.600, -94.867

Hail, Stearns

When
September 5, 5:41 AM CST
Where
Stearns County, Freeport
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -94.683

Dime to quarter sized hail fell.

Hail, Morrison

When
September 5, 6:15 AM CST
Where
Morrison County, 2 mi SW of Bowlus
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.800, -94.433

Heavy Rain, Kandiyohi

When
September 5, 6:25 AM CST to 7:25 AM CST
Where
Kandiyohi County, Willmar
Reported by
TRAINED SPOTTER
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Low lying intersections in town were covered by water.

Hail, Kandiyohi

When
September 5, 6:35 AM CST
Where
Kandiyohi County, 5 mi NW of Spicer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.283, -95.017

Thunderstorm Wind, Morrison

When
September 5, 7:10 AM CST
Where
Morrison County, Pierz
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.983, -94.100

Tree limbs were downed.

Hail, Morrison

When
September 5, 7:12 AM CST
Where
Morrison County, Hillman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.000, -93.883

Hail, Mille Lacs

When
September 5, 7:19 AM CST
Where
Mille Lacs County, 1 mi NW of Vineland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.183, -93.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479274, 5479275, 5479276, 5479277, 5479278, 5479279, 5479280, 5479281.